Alert archive / Texas / Tornado Warnings in 2005
Tornado Warning 17, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 13, 2005, 7:40 PM CDT for Baylor County, Knox County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 7:40 PM CDT (00:40 UTC)
- Expired
- May 13, 2005, 8:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Baylor County, TX, Knox County, TX
The radar
The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 2:10 PM CDT | Tornado Watch | SPC | 7 hr |
| May 13, 6:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 140040 TOROUN TXC023-275-140115- /O.NEW.KOUN.TO.W.0017.050514T0040Z-050514T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 740 PM CDT FRI MAY 13 2005 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... BAYLOR COUNTY IN NORTHERN TEXAS KNOX COUNTY IN NORTHERN TEXAS * UNTIL 815 PM CDT * AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES NORTH OF GOREE...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BOMARTON AND GOREE TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3360 9953 3352 9961 3340 9945 3353 9930 $$ 30
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 13, 3:03 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 13, 3:03 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CDT FRI MAY 13 2005
.DISCUSSION...
THE STAGE IS SET FOR A VERY IMPRESSIVE SHOW TONIGHT... ONCE THE
ACTORS ARRIVE. SUBSTANTIAL INSTABILITY AND QUITE ADEQUATE VERTICAL WIND
SHEAR... COMBINED WITH AN APPROACHING FRONT AND AN INTRICATE ARRAY
OF OUTFLOW BOUNDARIES... SHOULD RESULT IN THE DEVELOPMENT OF
SUPERCELL THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS OUR
WESTERN COUNTIES... FOLLOWED BY ANOTHER ROUND OF MORE-LINEAR
STORMS AS THE COLD FRONT SWEEPS THROUGH OVERNIGHT. ALL THIS SHOULD
AMOUNT TO A LOT OF RAIN FOR QUITE A FEW PEOPLE. WITH THIS IN
MIND... WE PLAN TO ISSUE A FLOOD WATCH FOR FLASH FLOODING FOR
TONIGHT FOR APPROXIMATELY THE AREA SOUTH OF I-40 IN THE WEST...
AND I-44 IN THE EAST.
THE OVERNIGHT STORMS SHOULD PUSH A STRONG OUTFLOW BOUNDARY AHEAD
OF THEM... EFFECTIVELY REPLACING THE SURFACE COLD FRONT. THIS
BOUNDARY IS FORECAST TO DIG FAIRLY DEEPLY INTO TEXAS TOMORROW.
CLEARING SKIES ARE EXPECTED ACROSS MOST OF OKLAHOMA... WHILE A
FEW SHOWERS MAY YET LINGER IN THE RED RIVER REGION SATURDAY
MORNING.
MOISTURE IS QUICK TO RETURN LATE SATURDAY AND SUNDAY... AND A FEW
SHOWERS AND ELEVATED THUNDERSTORMS MAY ACCOMPANY THE LEADING
REGION OF WARM/MOIST ADVECTION ASSOCIATED WITH THE LOW-LEVEL JET.
IT STILL APPEARS THAT A MID-LEVEL RIDGE WILL SETTLE INTO THE
SOUTHERN PLAINS EARLY NEXT WEEK... LASTING THROUGH THE WEEK...
WHICH WILL RESULT IN VERY WARM - EVEN HOT - TEMPERATURES AND
MINIMAL CHANCES FOR RAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 54 74 50 75 / 80 0 0 10
HOBART OK 54 74 51 76 / 80 0 0 20
WICHITA FALLS TX 59 76 54 78 / 80 20 0 20
GAGE OK 48 72 47 74 / 50 0 0 20
PONCA CITY OK 53 73 48 74 / 80 0 0 0
DURANT OK 63 75 54 79 / 90 20 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM FRIDAY TO 7 AM SATURDAY FOR OKZ016-
OKZ021-OKZ022-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-OKZ028-
OKZ029-OKZ030-OKZ031-OKZ032-OKZ033-OKZ034-OKZ035-OKZ036-
OKZ037-OKZ038-OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-OKZ044-
OKZ045-OKZ046-OKZ047-OKZ048-OKZ050-OKZ051-OKZ052.
TX...FLASH FLOOD WATCH FROM 7 PM FRIDAY TO 7 AM SATURDAY FOR TXZ083-
TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.
&&
21/23Hazardous weather outlook, May 13, 11:54 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT FRI MAY 13 2005
OKZ004>048-050>052-TXZ083>090-141200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
WESTERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THERE IS A SLIGHT
RISK OF SEVERE STORMS OVER THE REMAINDER OF OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE FROM GAGE... TO
WOODWARD... TO ENID... TO EL RENO... TO DUNCAN... TO RYAN... AND
INCLUDES WICHITA FALLS... ALTUS... HOBART AND CLINTON. THE SLIGHT
RISK AREA INCLUDES ALL OF THE REMAINING PORTIONS OF OKLAHOMA
TIMING...
SEVERE STORM DEVELOPMENT IS EXPECTED BETWEEN 2 AND 4 PM OVER WESTERN
OKLAHOMA... WITH THE THREAT CONTINUING WELL INTO THE OVERNIGHT HOURS.
IMPACTS...
THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF BASEBALLS AND WINDS UP TO 80 MPH... AND SUPERCELLS OVER
WESTERN OKLAHOMA WILL BE CAPABLE OF PRODUCING STRONG TORNADOES
BETWEEN 5 AND 9 PM THIS EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM MID
AFTERNOON... WELL INTO THE NIGHT TIME HOURS. PEOPLE WITH OUTDOOR
PLANS ARE HIGHLY ENCOURAGED TO MONITOR THE WEATHER SITUATION CLOSELY
THIS AFTERNOON AND EVENING.
DISCUSSION...
A COLD FRONT WAS LOCATED FROM NEAR AMARILLO... TO NEAR BUFFALO IN
FAR NORTHWEST OKLAHOMA... TO NEAR PRATT KANSAS AT MIDDAY AND WAS
MOVING SLOWLY SOUTHWARD. A DRYLINE EXTENDED SOUTHWARD FROM THE FRONT
NEAR AMARILLO... TO WEST OF CHILDRESS... TO NEAR SNYDER TEXAS...
WITH AN UPPER LEVEL DISTURBANCE MOVING EASTWARD FROM THE TEXAS
PANHANDLE ACCOMPANIED BY RELATIVELY COLD TEMPERATURES ALOFT. THE
OUTFLOW BOUNDARY FROM MORNING STORMS WAS LOCATED ACROSS FAR NORTHERN
TEXAS... WHERE IT INTERSECTED THE DRYLINE NEAR CHILDRESS.
WIDESPREAD CLOUD COVER TO THE EAST OF THE DRYLINE WILL CONTINUE TO
SLOWLY ERODE THIS AFTERNOON... WHICH WILL ALLOW FOR SIGNIFICANT
AIRMASS DESTABILIZATION OVER ALL OF WESTERN NORTH TEXAS AND WESTERN
OKLAHOMA. THE OUTFLOW BOUNDARY IS ALSO EXPECTED TO SLOWLY MOVE
NORTHWARD THIS AFTERNOON. STORMS ARE EXPECTED TO DEVELOP OVER
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS ALONG AND EAST OF THE
DRYLINE AND ALONG THE COLD FRONT BY MID TO LATE AFTERNOON. GIVEN
CAPE VALUES FROM 3000 TO 4000 AND SUFFICIENT DEEP LAYER WIND
SHEAR... SUPERCELL STORMS ARE EXPECTED... WITH A POTENTIAL FOR VERY
LARGE AND POTENTIALLY DESTRUCTIVE HAIL ALONG WITH DAMAGING WINDS.
IN ADDITION... IT APPEARS THAT THERE WILL BE A SMALL AREA OF
ENHANCED LOW LEVEL WIND SHEAR... CO-LOCATED WITH HIGHER MOISTURE IN
AREAS JUST ON THE NORTH SIDE OF THE SLOWLY NORTHWARD-MOVING OUTFLOW
BOUNDARY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS OVER
SOUTHWEST AND WEST CENTRAL OKLAHOMA. ANY SUPERCELL STORMS IN AREAS
FROM ALTUS AND FREDERICK... NORTHWARD TO MANGUM... CORDELL... ELK
CITY... WEATHERFORD AND HOBART DURING THE LATE AFTERNOON AND EARLY
EVENING... ARE LIKELY TO BE ACCOMPANIED BY AN ENHANCED THREAT FOR
TORNADOES.
FINALLY... OTHER THUNDERSTORMS MAY DEVELOP IN CENTRAL OKLAHOMA ALONG
A SOUTHWARD MOVING OUTFLOW BOUNDARY. THE MOST LIKELY TIMING AND
LOCATION FOR DEVELOPMENT APPEARS TO BE FROM 5 TO 8 PM... IN AREAS
FROM NORMAN... TO OKLAHOMA CITY... TO KINGFISHER AND STILLWATER.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH THUNDERSTORMS THIS
EVENING AND INTO THE OVERNIGHT HOURS. THE GREATEST RISK OF FLASH
FLOOD PRODUCING RAINFALL IS EXPECTED OVER THE SOUTHWEST THIRD OF
OKLAHOMA AND MUCH OF WESTERN NORTH TEXAS... WHERE HEAVY RAINS HAVE
ALREADY FALLEN DURING THE PAST SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
A FEW LINGERING THUNDERSTORMS ARE POSSIBLE ON SATURDAY OVER EXTREME
SOUTHERN OKLAHOMA AND NORTH TEXAS AS THE COLD FRONT CONTINUES TO
MOVE SOUTHWARD.
THUNDERSTORM CHANCES WILL RETURN TO PARTS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS LATE SUNDAY EXPANDING NORTHEASTWARD INTO
NORTHERN...CENTRAL...AND THE REST OF SOUTHERN OKLAHOMA SUNDAY NIGHT
INTO MONDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY MORNING MAY 14.
MILLERIn the hours before
Special weather statement, May 13, 7:04 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 704 PM CDT FRI MAY 13 2005 OKZ021-140030- BECKHAM OK- 704 PM CDT FRI MAY 13 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY. A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF SAYRE AT 704 PM CDT...MOVING EAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BECKHAM COUNTY...INCLUDING THE CITY OF ELK CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
Local storm report, May 13, 7:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL HAYWARD 36.28N 97.51W
05/13/2005 0.88 INCH GARFIELD OK AMATEUR RADIO
0654 PM HAIL HAYWARD 36.28N 97.51W
05/13/2005 0.88 INCH GARFIELD OK AMATEUR RADIO
0654 PM HAIL HAYWARD 36.28N 97.51W
05/13/2005 0.75 INCH GARFIELD OK AMATEUR RADIO
0654 PM HAIL HAYWARD 36.28N 97.51W
05/13/2005 0.88 INCH GARFIELD OK AMATEUR RADIO
0654 PM HAIL HAYWARD 36.28N 97.51W
05/13/2005 0.88 INCH GARFIELD OK AMATEUR RADIO
&&
TY/DW/JSLocal storm report, May 13, 7:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
718 PM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL ALTUS 34.64N 99.33W
05/13/2005 0.88 INCH JACKSON OK AMATEUR RADIO
&&
TY/DW/JSSpecial weather statement, May 13, 7:22 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 722 PM CDT FRI MAY 13 2005 OKZ037-140030- TILLMAN OK- 722 PM CDT FRI MAY 13 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF TIPTON AT 722 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN TILLMAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
Local storm report, May 13, 7:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
729 PM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 2 N BLAIR 34.81N 99.33W
05/13/2005 1.00 INCH JACKSON OK AMATEUR RADIO
HWY 62 AND MARTHA ROAD
0710 PM HAIL 3 SW PERRY 36.26N 97.33W
05/13/2005 1.00 INCH NOBLE OK PUBLIC
0725 PM HAIL 5 E ALTUS 34.64N 99.25W
05/13/2005 1.00 INCH JACKSON OK AMATEUR RADIO
&&
TY/DW/JSLocal storm report, May 13, 7:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 1 S SNYDER 34.64N 98.95W
05/13/2005 0.88 INCH KIOWA OK AMATEUR RADIO
&&
TY/DW/JSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 47 min |
| May 13, 7:15 PM CDT | Tornado Warning | OUN | Knox | 30 min |
| May 13, 7:17 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 43 min |
| May 13, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 35 min |
| May 13, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 65 min |
| May 13, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 62 min |
| May 13, 9:40 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 50 min |
| May 13, 10:25 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 50 min |
| May 13, 10:57 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 48 min |
Nearby
Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.